Advertisement
Advertisement

Allergic Reactions to Pharmaceutical Drugs

By , BPharm

Allergic reactions to drugs can occur in any part of the body and result from any drug formulation, including topical, intravenous and oral medication.

In some cases, the reaction can be delayed, and the patient may not experience signs with the initial drug administration. This is because the body produces antibodies for the drug and with a successive administration of the same drug, even months later, symptoms of an allergic reaction may develop.

Signs and Symptoms

Signs and symptoms of an allergic reaction may include:

  • Skin rash or hives
  • Itching
  • Wheezing and difficulty breathing
  • Swelling
  • Vomiting
  • Dizziness

Anaphylaxis is a severe allergic reaction that is potentially life-threatening that can affect two or more organ system simultaneously. For example, affected individuals may develop a rash and have difficulty breathing, sending their body into shock.

Diagnosing Drug Allergies

It can be difficult to diagnose an allergy to most medications with certainty, particularly as some signs of an allergic reaction are mistaken for symptoms of diseases such as hives and asthma. A skin test can be used to confirm a diagnosis of penicillin-type antibiotic allergy, but there are no specific tests for other drug allergies.

It is important to detail the specific circumstance of a suspected drug allergy, including the likely offender, doses, notable symptoms and any other factors that may have played a role.

In some cases, a blood test can be useful to diagnose a severe delayed allergic reaction, especially when multiple organ systems may be involved. This is indicated for the drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, which is a rare type of drug reaction.

An oral drug challenge can also be useful to investigate a suspected allergic reaction, which involves controlled administration of the drug under supervised circumstances. However, this technique is only suitable if the reaction is not severe or dangerous.

Management of Drug Allergies

For known drug allergies, the best management is to avoid taking the offending drug to evade allergic reactions. The patients should be aware of any drug allergies they have and advise all health professionals that are involved with their healthcare about the allergy.

To manage the symptoms of an acute allergic reaction to a drug, antihistamines can be useful. This is indicated to reduce swelling in the body, such as swelling that may block the airways in anaphylaxis.

If a patient experiences an abnormal reaction to a medication, it is important for them to seek medical attention to discuss the symptoms. This can help to identify probable offenders and a change in medical regimen may be necessary.

Drug desensitization is a technique used to lessen the allergic reaction to a drug when there is no suitable alternative for a condition. It involves taking small doses of the drug and gradually increasing the dose as tolerated until the required dose is reached. This is usually undertaken in a supervised medical environment so that medical care can be provided in an allergic reaction occurs.

Common Drug Allergies

Individuals may have an allergic reaction to any medication, but there are some drugs that are more common than others. In particular, the most common drugs that are linked to allergic reactions include:

  • Penicillin-type antibiotics
  • Sulfonamide-containing antibiotics
  • Anticonvulsant drugs
  • Non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen
  • Chemotherapeutic agents

The most common type of drug allergy involves penicillin-type antibiotics. Although a reaction to one penicillin drug does not necessarily indicate that there will be a reaction to other related drugs, it is more likely.

References

Further Reading

Last Updated: Apr 24, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Study underscores challenges faced by people with food allergy in making safe food choices